North Dakota, 2007

Hail and Damaging Winds in North Dakota, July 1, 2007

July 1, 2007 · NWS BIS · 8 events in 4 counties and zones

In the late afternoon of Sunday July 1st, Tornado Watch 470 was issued for all of west and central North Dakota in anticipation of severe thunderstorms developing in an area of sustained warm air advection northeast of a stationary surface low in western South Dakota. Numerous severe thunderstorm warnings and two tornado warnings were issued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the late afternoon of Sunday July 1st, Tornado Watch 470 was issued for all of west and central North Dakota in anticipation of severe thunderstorms developing in an area of sustained warm air advection northeast of a stationary surface low in western South Dakota. Numerous severe thunderstorm warnings and two tornado warnings were issued.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 1, 12:32 PM MST, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 1, 12:32 PM MST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
232 PM CDT SUN JUL 1 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
FORECAST CONCERNS OVER THE SHORT TERM PERIOD CENTER AROUND
CONVECTIVE CHANCES TONIGHT THROUGH TUESDAY. HAVE DISCARDED THE
NAM/WRF MODEL COMPLETELY AS ITS CONVECTIVE PARAMETERIZATION HAS BEEN
A BIT OUT OF WHACK FOR THE FIRST 6-9 HOURS. THINK A GFS/ECMWF COMBO
SOLUTION HAS A BETTER HANDLE ON THE SITUATION. HOWEVER...EVEN THE
12Z GFS HAS SOME QUESTIONABLE QPF OUTPUTS. FEEL THE BEST FORECAST
THEN OVER THE NEXT SEVERAL HOURS IS TO APPLY REGIONAL
SOUNDING/OBSERVATION DATA ALONG WITH REGIONAL MICROCLIMATE
CHARACTERISTICS IN COMBINATION/ASSIMILATION WITH THE MAIN FEATURES
ADVERTISED BY THE MODELS.

CURRENTLY...SURFACE LOW PRESSURE OVER WESTERN SOUTH DAKOTA WITH A
SURFACE BOUNDARY EXTENDING THROUGH THE SOUTHWEST AND CENTRAL
FORECAST AREA. PARTLY SUNNY FOR THE MOST PART ACROSS THE CWA WITH A
FEW ISOLATED THUNDERSTORMS OVER THE GLASGOW MONTANA CWA ATTM.

CONVECTIVE INITIALIZATION AND PLACEMENT IS THE BIG CHALLENGE FOR
THIS AFTERNOON AND EVENING. DO NOT THINK FORECAST MODELS HANDLE THE
SITUATION VERY WELL. HOWEVER...SEEMS THE GFS AND EUROPEAN MODELS
INITIALIZED BETTER. THE NAM MODEL SEEMS WAY OUT IN LEFT FIELD AS IT
ALREADY GENERATED ALL ITS QPF OVER BIS WITH NOTHING WHATSOEVER
SHOWING ANY GROUND TRUTH TO THIS. THE NAM ALSO KEEPS US DRY TONIGHT
DESPITE AN OBVIOUS SHORT WAVE MOVING THROUGH CENTRAL MONTANA
ATTM...WHICH IS TRIGGERING THE ISOLD THUNDER...AND MOVING TOWARDS
OUR WEST CENTRAL AND NORTHWEST COUNTIES.

THINK THIS WAVE...ALONG WITH CONTINUED EROSION OF THE CAP WHICH IS
EVIDENT ON MODIFIED FORECAST SOUNDINGS...WILL INITIATE CONVECTION IN
THE NEXT FEW HOURS OVER THE HIGHER TERRAIN OF MONTANA/SD. MAY ALSO
SEE THINGS FIRE UP ALONG THE SURFACE BOUNDARY OVER THE SOUTHWEST
WHERE CONVECTIVE TEMPS ARE CLOSE TO BEING REACHED. AT THIS TIME
ALREADY SEE CU DEVELOPING OVER BOWMAN COUNTY AND NORTH. SHOULD THEN
SEE STORMS MOVE EAST/NORTHEAST WITH THE UPPER LEVEL FLOW THOUGH OUR
FA THIS EVENING AND TONIGHT AS THE SFC TROUGH MEANDERS AROUND THE
REGION AND THE UPPER WAVE CUTS ACROSS SOUTH CENTRAL CANADA. HAVE
HIGHER POPS ACROSS THE NORTH AT THIS TIME DUE TO BETTER UPPER LEVEL
SUPPORT.

THUNDERSTORM CHANCES ALONG WITH WARM AND MUGGY WEATHER CONTINUE INTO
MONDAY AND PART OF TUESDAY AS EMBEDDED UPPER LEVEL WAVES BOMBARD THE
NORTHERN PLAINS...ALONG WITH AMPLE LOW LEVEL CONVERGENCE AND
ATMOSPHERIC INSTABILITY. THINGS LOOK TO QUIET DOWN A BIT THEN LATER
TUESDAY NIGHT INTO WEDNESDAY AS WE FALL UNDER A MORE STABLE
NORTHWEST UPPER LEVEL FLOW REGIME.

.LONG TERM...THURSDAY THROUGH SUNDAY...
MODELS REMAIN CONSISTENT WITH A DEFINITIVE UPPER RIDGE TAKING HOLD
OF THE SYNOPTIC WEATHER OVER WESTERN NOAM DURING THE INITIAL STAGES
OF THE EXTENDED FCST. THIS IS A WELL-ADVERTISED AND STABLE SCENARIO
WITH THE NEW 12Z GFS MAINTAINING REASONABLE CONTINUITY WITH ITS
00Z/06Z COUNTERPARTS...AND THE ECMWF...AT LEAST EARLY ON. THIS IS
THE HOT PART OF THE FCST WITH 850MB TEMPS GETTING INTO THE MID/UPPER
20S C FRI AND ESPECIALLY SAT. NO DOUBT A WARM PERIOD IS IN STORE
WITH LOCAL TOPSOIL CONDITIONS LIKELY MODIFYING ACTUAL MAX TEMPS TO
SOME EXTENT...BUT WE ARE CONFIDENT IN GETTING MID 90S F SINCE EVEN
YESTERDAY SW ND SAW THOSE. MODELS ARE HAVING TROUBLE WITH THE S/W
BREAKING THROUGH THE AMPLIFIED RIDGE IN WESTERN CANADA NEXT WEEKEND
THOUGH. HERE THE 06/12Z GFS AND ECMWF WOULD SEEM TOO AGGRESSIVE...
AND SO OUR FCST TOOK A SLOWER ROUTE MORE LIKE THE 00Z GFS ENSEMBLE
MEAN APPROACH. STILL WE FEEL SOME FORM OF FRONT WILL COME THRU
DURING THE WEEKEND...BUT IT/S MAIN IMPACT WOULD LIKELY BE FOCUSING
THE HOTTEST TEMPS IN THE PREFRONTAL WARMING...PERHAPS SATURDAY.

&&

.AVIATION...
IT/S A SIT AND WAIT GAME FOR NOW...AS INTENSE THUNDERSTORMS WILL
LIKELY DVLP SOMEWHERE IN WESTERN ND BY EARLY EVE. BUT...THEIR INITIAL
COVERAGE MAY NOT BE THAT GREAT SO INDIVIDUAL IMPACTS AT ANY TERMINAL
ARE QUESTIONABLE. WE MAINTAINED CONTINUITY WITH PREVIOUS FORECASTS
WITH MAIN TSRA IMPACT AT ISN/MOT...BUT DIK AND EVEN BIS ARE NOT OUT
OF THE WOODS. TIMING/LOCALE WILL NO DOUBT BE ADJUSTED LATER FOR
INDIVIDUAL SITES. ALSO CONCERNED ABOUT LOW STRATUS DVLPMNT IN SW ND
LATE TONIGHT/EARLY MON...BUT NOT ENOUGH CONFIDENCE TO FCST IT YET.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

NH/CS
Hazardous weather outlook, Jul 1, 2:07 AM MST, 14 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
407 AM CDT SUN JUL 1 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
407 AM CDT SUN JUL 1 2007 /307 AM MDT SUN JUL 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. IF STORMS
DEVELOP...SOME COULD BE SEVERE. A SHORT WAVE WILL MOVE OVER THE
UPPER LEVEL RIDGE THIS AFTERNOON AND TONIGHT SWINGING A SURFACE
TROUGH ACROSS THE FORECAST AREA. CONVERGENCE ALONG THE TROUGH AND
INCREASING INSTABILITY IN THE AFTERNOON WILL INCREASE THE CHANCE
OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY AS THE
UPPER LEVEL RIDGE FLATTENS ALLOWING SHORT WAVE TO MOVE THROUGH THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

The radar

The Bismarck radar (KBIS), 94 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sioux

When
July 1, 4:55 PM MST to 5:01 PM MST
Where
Sioux County, 20 mi W of Selfridge
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
46.030, -101.347

Thunderstorm Wind, Morton

When
July 1, 7:10 PM CST to 7:18 PM CST
Where
Morton County, 14 mi S of Mandan
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
46.628, -100.900

Thunderstorm Wind, Burleigh

When
July 1, 7:15 PM CST to 7:22 PM CST
Where
Burleigh County, 8 mi SSW of Menoken
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
46.713, -100.585

Damage to outbuildings on a farm. Mainly some roof damage with one metal building collapsed.

Hail, Morton

When
July 1, 8:19 PM CST to 8:25 PM CST
Where
Morton County, 6 mi W of Mandan
Measured
1.75 in hail
Reported by
Public
Coordinates
46.830, -101.027

Hail, Morton

When
July 1, 8:25 PM CST to 8:45 PM CST
Where
Morton County, 3 mi N of Mandan
Measured
1.5 in hail
Reported by
Public
Coordinates
46.873, -100.900

Hail, Grant

When
July 1, 7:36 PM MST to 7:38 PM MST
Where
Grant County, Carson
Measured
1.75 in hail
Reported by
Public
Coordinates
46.420, -101.570

Hail, Morton

When
July 1, 8:40 PM CST to 8:51 PM CST
Where
Morton County, 10 mi NW of Mandan
Measured
1.75 in hail
Reported by
Public
Coordinates
46.932, -101.050

Hail, Morton

When
July 1, 8:50 PM CST to 8:59 PM CST
Where
Morton County, 7 mi S of Almont
Measured
1.75 in hail
Reported by
Public
Coordinates
46.629, -101.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46848, 46854, 46855, 46849, 46850, 46851, 46852, 46853.